Ohio, 2003

Flooding and Damaging Winds in Ohio, July 15, 2003

July 15, 2003 · NWS ILN · 10 events in 7 counties and zones

5 thunderstorm wind, 5 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 7:05 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 15, 7:05 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT TUE JUL 15 2003

SHOWERS AND THUNDERSTORMS CONTINUING TO INTENSIFY ALONG NARROW LINE
FROM NORTH OF SDF TO AROUND DAY. LIGHTNING STRIKES HAVE BEEN ON THE
INCREASE PAST HOUR OR SO WITH COOLING CLOUD TOPS NOTED ON IR SAT
IMAGERY. AS MIGHT BE EXPECTED...LATEST RUC SHOWING BEST INSTABILTIES
ACROSS OUR SW WITH SBCAPES ON THE ORDER OF 3000 J/KG...AND THIS
AFTER BEING GRUNGED OUT FOR MOST OF THE DAY. FORECAST SOUNDING OFF
THE 18Z MESOETA FOR CVG AT 00Z SHOWING A FAIRLY HIGH WETBULB ZERO AT
AROUND 11K BUT A MAX DELTA THETA E OF AROUND 30 SUGGESTS THE
POSSSIBLITY OF SOME GUSTY WINDS WITH THE STRONGER STORMS. WILL HAVE
TO KEEP A CLOSE EYE ON THINGS FOR ISOLATED SEVERE AS WE HEAD THROUGH
THE NEXT COUPLE OF HOURS. MEANWHILE...WENT AHEAD AND UPDATED THE
ZONES TO TRY AND CLEAN UP SOME OF THE WORDING. DROPPED PRECIP ACROSS
PARTS OF THE NW AS EXPECT THE FEW LINGERING SHOWERS TO THE NORTHWEST
OF OUR AREA TO PRETTY MUCH FIZZLE OUT WITH SUNSET. ALSO WENT AHEAD
AND BUMPED UP POPS ACROSS SOUTH AHEAD OF LINE OF THUNDERSTORMS. LEFT
PMH GROUP ALONE FOR NOW TO SEE HOW THINGS PROGRESS BUT IF CURRENT
TRENDS CONTINUE WILL UPDATE IN A LITTLE WHILE TO BUMP UP POPS THERE
TOO.

.ILN...NONE.
Hazardous weather outlook, Jul 15, 4:20 AM EST, 15 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A COLD FRONT WILL APPROACH THE AREA TODAY AND PUSH THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT DURING
THE AFTERNOON HOURS AND ACCOMPANY THE FRONT OVERNIGHT. A FEW
ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGINNG WINDS BEING
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The Cincinnati radar (KILN), 91 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flood. Local standard time, as filed.

Thunderstorm Wind, Clermont

When
July 15, 8:03 PM EST to 8:07 PM EST
Where
Clermont County, Loveland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -82.767

Trees were downed.

Flood, Hamilton

When
July 15, 8:15 PM EST to 8:40 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Scattered severe thunderstorms developed along a cold front during the evening hours. The storms produced locally heavy rainfall of two to three inches in the Cincinnati metro area east into south central Ohio. The heavy rain caused numerous roads to flood.

Thunderstorm Wind, Clermont

When
July 15, 8:16 PM EST to 8:20 PM EST
Where
Clermont County, Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -83.333

Numerous trees and powerlines were knocked down.

Flood, Warren

When
July 15, 8:23 PM EST to 8:40 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Scattered severe thunderstorms developed along a cold front during the evening hours. The storms produced locally heavy rainfall of two to three inches in the Cincinnati metro area east into south central Ohio. The heavy rain caused numerous roads to flood.

Thunderstorm Wind, Brown

When
July 15, 8:35 PM EST to 8:39 PM EST
Where
Brown County, Feesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Trees were knocked down.

Flood, Pickaway

When
July 15, 9:25 PM EST to 10:15 PM EST
Where
Pickaway forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.267, -84.250

Scattered severe thunderstorms developed along a cold front during the evening hours. The storms produced locally heavy rainfall of two to three inches in the Cincinnati metro area east into south central Ohio. The heavy rain caused numerous roads to flood.

Flood, Clermont

When
July 15, 9:35 PM EST to 10:30 PM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -84.167

Scattered severe thunderstorms developed along a cold front during the evening hours. The storms produced locally heavy rainfall of two to three inches in the Cincinnati metro area east into south central Ohio. The heavy rain caused numerous roads to flood.

Thunderstorm Wind, Hocking

When
July 15, 9:45 PM EST to 9:49 PM EST
Where
Hocking County, Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Several trees were downed.

Thunderstorm Wind, Adams

When
July 15, 10:15 PM EST to 10:18 PM EST
Where
Adams County, Blue Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Large limbs were knocked down.

Flood, Adams

When
July 15, 10:30 PM EST to 11:00 PM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -83.983

Scattered severe thunderstorms developed along a cold front during the evening hours. The storms produced locally heavy rainfall of two to three inches in the Cincinnati metro area east into south central Ohio. The heavy rain caused numerous roads to flood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334836, 5334914, 5334837, 5334841, 5334838, 5334357, 5334358, 5334839, 5334840, 5334359.